Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 215, NWS Twin Cities, MN

July 20, 2022Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2022, 10:04 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 10:04 PM CDT (03:04 UTC)
Expired
Jul 20, 2022, 10:45 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KMPX 210304
SVRMPX
MNC121-149-210345-
/O.NEW.KMPX.SV.W.0215.220721T0304Z-220721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1004 PM CDT Wed Jul 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Pope County in west central Minnesota...
  Northeastern Stevens County in west central Minnesota...

* Until 1045 PM CDT.

* At 1004 PM CDT, a severe thunderstorm was located near Morris,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cyrus around 1015 PM CDT.

Other locations in the path of this severe thunderstorm include
Starbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9597 4573 9585 4557 9520 4542 9532
TIME...MOT...LOC 0304Z 289DEG 39KT 4566 9586 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
2 follow-up statements
942 
WWUS53 KMPX 210321
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1021 PM CDT Wed Jul 20 2022

MNC149-210331-
/O.CAN.KMPX.SV.W.0215.000000T0000Z-220721T0345Z/
Stevens MN-
1021 PM CDT Wed Jul 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4555 9571 4566 9564 4557 9520 4542 9532
TIME...MOT...LOC 0321Z 289DEG 39KT 4560 9560 

$$

MNC121-210345-
/O.CON.KMPX.SV.W.0215.000000T0000Z-220721T0345Z/
Pope MN-
1021 PM CDT Wed Jul 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL POPE COUNTY...

At 1021 PM CDT, a severe thunderstorm was located near Starbuck, or
14 miles east of Morris, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Starbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4555 9571 4566 9564 4557 9520 4542 9532
TIME...MOT...LOC 0321Z 289DEG 39KT 4560 9560 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
019 
WWUS53 KMPX 210344
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Wed Jul 20 2022

MNC121-210354-
/O.EXP.KMPX.SV.W.0215.000000T0000Z-220721T0345Z/
Pope MN-
1044 PM CDT Wed Jul 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POPE COUNTY WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4555 9571 4566 9564 4557 9520 4542 9532
TIME...MOT...LOC 0344Z 289DEG 39KT 4553 9531 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:24 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 7:24 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Wed Jul 20 2022

.UPDATE...
Issued at 640 PM CDT Wed Jul 20 2022

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 245 PM CDT Wed Jul 20 2022

KEY MESSAGE:

- Chance for isolated showers or thunderstorms tonight, mainly in
  the northwestern part of the forecast area.

Clearing continues to move across the forecast area this afternoon
as the well defined low pressure system continues to move off to the
east. Most of Minnesota has cleared out, while clearing in west
central Wisconsin should occur through the afternoon. Temperatures
this afternoon should top out a few degrees colder than yesterday
with northwest winds remaining gusty. A subtle trough and weak cold
front will move across the forecast area this evening/tonight. It
looks like a few thunderstorms may develop near the boundary in
North Dakota and work their way to the southeast possibly reaching
our CWA. There is a few hundred J/kg of MLCAPE in our northwest
along with 30-40 kts of shear, so there is a marginal chance that
some of these potential thunderstorms could reach severe levels,
with damaging winds being the main threat. CAMs have struggled to
define the evolution of storms in this weakly forced environment and
uncertainty remains as to how far into the forecast area any
showers/storms could reach. High temperatures will be slightly
cooler than today with highs mainly in the mid 80s to near 90 with
dewpoints falling well into the 50s, with maybe even some upper 40s
possible. Thursday night another short wave will approach the area,
and will spread the chance for showers and thunderstorms mainly
across the southern portion of the CWA, but the better forcing looks
to be south of the area so not expecting much rain.

.LONG TERM...(Friday through Wednesday)
Issued at 245 PM CDT Wed Jul 20 2022

Key Message:

- Possibly a pattern change next week; including higher
  probabilities of precipitation and lower temperatures.

The mean wind flow in the mid-upper levels of the atmosphere remain
west-northwest through this weekend. Very subtle disturbances will
ride along this fast flow aloft, but little upper level support is
noted for widespread, or concentrated areas of precipitation. Some
instability showers/storms will be possible Friday/Friday night.
Although another disturbance moves across the Upper Midwest
Saturday/Saturday night, this too is relatively weak but does have
better moisture convergence near the surface which may focus a more
concentrated area of precipitation. Either way, chances will remain
below 50% unless this weaker system develops a better jet component
aloft, or low level jet.

Late in the weekend, and into next week, a deeper trough will form
across southern Canada. There is still uncertainties on how the mean
ridge across the southern tier of the nation will begin to break
down, or whether this ridge becomes more established across the
western CONUS. Due to the current NBM leading to a better chance of
lowering heights across the Upper MIdwest/Great Lakes next week,
cooler temperatures are forecast. Depending upon where the initial
frontal boundary that sweeps across the region over the weekend
stalls, and returns next week. This will likely be the focus of more
active weather if this front stalls farther north across our region,
and several waves of energy move southeast in the increasingly
northwest flow aloft.

Currently, NBM has temperatures lowering to the low to mid 80s next
week which is near normal for late July, but well below of what our
region has been experiencing over the past week.

The warmest temperatures for the next week look to be on Friday with
widespread low to mid 90s likely. Heat indices/Global Wet-Bulb
temperatures will be high enough to warrant heat advisory criteria.
In addition to the heat, severe weather can't be ruled out.

Past the middle of next week, the ensemble mean of the EC shows a
lot of spread in both precipitation amounts and temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM CDT Wed Jul 20 2022

VFR conditions expected throughout this TAF duration but there is a
small chance for isolated CB/TS to drift into far western MN from the
eastern Dakotas this evening, potentially impacting AXN. Have
maintained the mention of CB/TS at AXN but would not be surprised if
the activity misses the site altogether. Convection not expected to
reach any of the other sites as precipitation chances are small (but
non-zero) for this evening. Mid-and-upper level clouds will move
across the region late this evening through the early morning hours
followed by clearing skies during the day Thursday. Generally W to NW
winds around 12G20kt this evening will settle down to under 10kt this
evening through Thursday morning then increase back to around
12G20kt.

KMSP...VFR expected but there is a slight chance (20%) that stray
SHRA/TSRA could move near/over the terminal in the 04z-06z timeframe.
Confidence not high enough to include mention at this point but radar
trends bear watching. High clouds will increase from the W overnight,
with some mid-level debris clouds also reaching MSP, but no MVFR-
worthy ceilings expected. Skies then clear out during the day
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind SW 10-15 kts.
Sat...VFR. Chc MVFR/TSRA. Wind E to NE 5-10kts.
Sun...VFR. Wind N to NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CEO
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Wed Jul 20 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
320 PM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will impact the area Friday afternoon as
temperatures rise into the 90s. This weekend, thunderstorms
are possible at times, with the greatest chances Saturday
afternoon into Saturday night. Widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 9:30 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Wed Jul 20 2022

MNZ054-064-210315-
Yellow Medicine MN-Lac Qui Parle MN-
930 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southwestern Lac qui
Parle and central Yellow Medicine Counties through 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dawson, or 22 miles west of Montevideo, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dawson around 935 PM CDT.

This includes the following highways...
 U.S. Highway 212 between mile markers 8 and 18.
 U.S. Highway 75 between mile markers 97 and 107.
 U.S. Highway 59 between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 9618 4463 9560 4462 9561 4463 9563
      4463 9600 4495 9632
TIME...MOT...LOC 0229Z 309DEG 41KT 4492 9617

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ETA
Special weather statement, Jul 20, 9:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Wed Jul 20 2022

MNZ047-210330-
Stevens MN-
940 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northern Stevens
County through 1030 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Herman, or 13 miles east of Wheaton, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnelly around 955 PM CDT.

Other locations in the path of this storm include Morris.

This includes U.S. Highway 59 between mile markers 164 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4575 9625 4576 9610 4570 9576 4552 9574
      4550 9576 4569 9626
TIME...MOT...LOC 0240Z 289DEG 30KT 4575 9623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:30 PM CDTSpecial Weather StatementMPXYellow Medicine45 min
Jul 20, 9:40 PM CDTSpecial Weather StatementMPXStevens50 min
Jul 20, 11:16 PM CDTSpecial Weather StatementMPXLac qui Parle29 min
Jul 21, 1:42 AM CDTSpecial Weather StatementMPXBrown33 min
Jul 21, 2:53 AM CDTSpecial Weather StatementMPXSibley37 min
Jul 21, 3:49 AM CDTSpecial Weather StatementMPXGoodhue26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.